Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 33, NWS Midland/Odessa, TX

December 7, 20234 counties in Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Dec 7, 2023, 1:14 PM CST for 4 counties in Texas; Eddy County, New Mexico. It took effect at Dec 8, 2023, 2:08 AM CST. It was in force for 16 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 7, 2023, 1:14 PM CST (19:14 UTC)
In effect from
Dec 8, 2023, 2:08 AM CST
Expired
Dec 8, 2023, 6:26 PM CST
In force
16 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 8, 7:38 AM CSTNON-TSTM WND GST 673 Nnw Pine Springs, TXMesonet station GDBT2 The Bowl.
Dec 8, 8:56 AM CSTNON-TSTM WND GST 66Pine Springs, TXMesonet station 60 Pine Springs GMNP.
Dec 8, 9:52 AM CSTNON-TSTM WND GST 581 Ene Pine Springs, TXMesonet station PSGT2 Pinery.
Dec 8, 1:26 PM CSTNON-TSTM WND GST 614 S Pine Springs, TXAWOS station KGDP 4 S Pine Springs.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS74 KMAF 071914
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
114 PM CST Thu Dec 7 2023

NMZ027-TXZ270-271-277-080715-
/O.UPG.KMAF.HW.A.0027.231208T1200Z-231209T0400Z/
/O.NEW.KMAF.HW.W.0033.231208T1200Z-231209T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
Pine Springs, and Fort Davis
114 PM CST Thu Dec 7 2023 /1214 PM MST Thu Dec 7 2023/

...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ TO 10 PM
CST /9 PM MST/ FRIDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains, and Davis.

* WHEN...From 6 AM CST /5 AM MST/ to 10 PM CST /9 PM MST/ Friday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles. Severe
  turbulence near the mountains will be hazardous for low flying 
  light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ059-273-274-278-080715-
/O.NEW.KMAF.WI.Y.0035.231208T1700Z-231209T0000Z/
Eddy County Plains-Loving-Eastern Culberson County-
Reeves County Plains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Mentone, Pecos, and Alpine
114 PM CST Thu Dec 7 2023 /1214 PM MST Thu Dec 7 2023/

...WIND ADVISORY IN EFFECT FROM 11 AM CST /10 AM MST/ TO 6 PM CST
/5 PM MST/ FRIDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Loving 
  and Eastern Culberson Counties, and Reeves County Plains and 
  Davis Mountains Foothills.

* WHEN...From 11 AM CST /10 AM MST/ to 6 PM CST /5 PM MST/ 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
170 
WWUS74 KMAF 080808
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
208 AM CST Fri Dec 8 2023

NMZ027-TXZ270-271-277-090000-
/O.EXT.KMAF.HW.W.0033.231208T0808Z-231209T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
Pine Springs, and Fort Davis
208 AM CST Fri Dec 8 2023 /108 AM MST Fri Dec 8 2023/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 10 PM CST /9 PM MST/
THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains, and Davis.

* WHEN...Until 10 PM CST /9 PM MST/ this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Travel will be difficult, especially for high profile 
  vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ059-273-274-278-090000-
/O.CON.KMAF.WI.Y.0035.231208T1700Z-231209T0000Z/
Eddy County Plains-Loving-Eastern Culberson County-
Reeves County Plains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Mentone, Pecos, and Alpine
208 AM CST Fri Dec 8 2023 /108 AM MST Fri Dec 8 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM CST /10 AM MST/
THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Loving 
  and Eastern Culberson Counties, and Reeves County Plains and 
  Davis Mountains Foothills.

* WHEN...From 11 AM CST /10 AM MST/ to 6 PM CST /5 PM MST/ 
  Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
818 
WWUS74 KMAF 081824
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1224 PM CST Fri Dec 8 2023

NMZ027-TXZ270-271-277-090400-
/O.CON.KMAF.HW.W.0033.000000T0000Z-231209T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
Pine Springs, and Fort Davis
1224 PM CST Fri Dec 8 2023 /1124 AM MST Fri Dec 8 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CST /9 PM MST/
THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...Guadalupe and Delaware Mountains, and Davis.

* WHEN...Until 10 PM CST /9 PM MST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ060-067-275-276-090000-
/O.EXA.KMAF.WI.Y.0035.000000T0000Z-231209T0000Z/
Winkler-Ward-Chinati Mountains-Marfa Plateau-
Including the cities of Kermit, Monahans, and Marfa
1224 PM CST Fri Dec 8 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Winkler and Ward Counties, and Chinati Mountains and 
  Marfa Plateau.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ028-TXZ059-273-274-278-090000-
/O.CON.KMAF.WI.Y.0035.000000T0000Z-231209T0000Z/
Eddy County Plains-Loving-Eastern Culberson County-
Reeves County Plains-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Mentone, Pecos, and Alpine
1224 PM CST Fri Dec 8 2023 /1124 AM MST Fri Dec 8 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Loving 
  and Eastern Culberson Counties, and Reeves County Plains and 
  Davis Mountains Foothills.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
344 
WWUS74 KMAF 090026
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
626 PM CST Fri Dec 8 2023

NMZ027-TXZ270-271-277-090130-
/O.CAN.KMAF.HW.W.0033.000000T0000Z-231209T0400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
Pine Springs, and Fort Davis
626 PM CST Fri Dec 8 2023 /526 PM MST Fri Dec 8 2023/

...HIGH WIND WARNING IS CANCELLED...

Winds have diminished below High Wind Warning criteria, thus the
Warning has been cancelled.

$$

NMZ028-TXZ059-060-067-273>276-278-090130-
/O.EXP.KMAF.WI.Y.0035.000000T0000Z-231209T0000Z/
Eddy County Plains-Loving-Winkler-Ward-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Mentone, Kermit, Monahans, Pecos, Marfa, and Alpine
626 PM CST Fri Dec 8 2023 /526 PM MST Fri Dec 8 2023/

...WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish this evening, and the Advisory has
been allowed to expire as scheduled.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 7, 11:09 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 7, 11:09 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1109 AM CST Thu Dec 7 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 236 AM CST Thu Dec 7 2023

WV imagery shows the upper ridge entering the MS Valley this
morning, leaving West Texas and Southeast New Mexico under zonal
flow aloft.  Leeside troughing on the Front Range will strengthen
south today, increasing southwest-to-west winds across the area,
adding a downslope warming component to push afternoon highs into
the 70s most locations, around 12-14F above normal.

Tonight, an upper trough will approach the region, and a SW-W LLJ
will develop, negating any appreciable radiational cooling and
keeping lows 12-14F above normal, despite advecting lower dewpoints
in from the west.  A mountain wave signature will begin developing
over the Guadalupes.  On the lower Trans Pecos, where winds will be
weakest, patchy fog will be possible.

The mountain wave strengthens Friday as the trough arrives, and high
winds still look to develop in the Guadalupes.  Models bring 50-60
kts of westerlies through at 700mb, and we'll continue the High Wind
Watch.  Forecast soundings in the higher elevations of the Davis
Mountains mix out to 700mb, where high winds will be possible as
well, so we've thrown them into the watch.  NBM winds remain too
low, so we've through some NBM90 into the grids.  Wind Advisories
will likely be needed downstream of the mountains as far as the
central Permian Basin.

Despite decreasing thicknesses w/the arrival of the trough,
downslope warming from these increased winds will add a degree or so
Friday over today's highs, making Friday perhaps the warmest day
until next year.  Unfortunately, this pleasant weather comes to an
end Saturday.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 236 AM CST Thu Dec 7 2023

After a windy Friday, the trough axis begins to move east of the
region Friday night. A strong cold front quickly follows behind the
departing trough. This decreases temperatures nearly 20 F across
much of the region by Saturday afternoon. Expect temperatures largely
in the 50s for areas north of Highway 90. Nearly every location can
expect temperatures near or below freezing by Saturday night with
clear skies and continued cold advection. These chilly temperatures
may range from the low 20s across the north to near freezing along
the Rio Grande, likely bring an end to freeze products until Spring.
While the cold front Saturday did not clear the Rio Grande, Sunday
sees their region join in on the cooler weather with most of the
region seeing temperatures only in the 50s. Near freezing
temperatures continue Sunday night across most of the area.

After a chilly weekend, clear skies and the return of zonal flow
aloft modulate temperatures through the start of the week.
Temperatures warm 5 to 10 F across the region. That is, until our
next cold front pivots into the region behind our next trough by
midweek. We will once again see afternoon temperatures drop behind
this front by about 5 to 10 F with overnight low temperatures
remaining chilly. At this time, increasing moisture should keep
overnight temperatures above the freezing mark behind this second
cold front. This is good news as low-end precipitation chances are
expected with this second system, keeping everything in liquid form
across the bulk of the region. The only exception to this may be the
mountain peaks of the Guadalupes and Sacramentos where a few snow
showers may develop overnight. Looks like at least the warm weather
will come to an end in the long term period and maybe the dry
weather too!

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1109 AM CST Thu Dec 7 2023

Winds shift to southerly and southwesterly during the day.
Occasional gusts will be possible into the early evening. VFR
continues at all terminals. Low clouds possible tomorrow morning,
but precluded from mention due to low confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  49  76  40 /   0   0   0   0
Carlsbad                 75  44  72  37 /   0   0   0   0
Dryden                   71  48  80  48 /   0   0   0   0
Fort Stockton            79  51  79  45 /   0   0   0   0
Guadalupe Pass           66  44  64  37 /   0   0   0   0
Hobbs                    73  43  71  36 /   0   0   0   0
Marfa                    72  39  70  36 /   0   0   0   0
Midland Intl Airport     72  47  74  41 /   0   0   0   0
Odessa                   73  48  75  42 /   0   0   0   0
Wink                     77  42  77  39 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Friday morning through Friday evening for
     Davis Mountains-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...High Wind Watch from late tonight through Friday evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....91
AVIATION...93
Hazardous weather outlook, Dec 7, 2:19 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
219 AM CST Thu Dec 7 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-080830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
219 AM CST Thu Dec 7 2023 /119 AM MST Thu Dec 7 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Wind Watch is in effect for the Guadalupe, Delaware, and Davis Mountains
Friday morning through Friday evening. Strong winds are also
expected across the adjacent foothills and plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 1:14 PM CSTWind AdvisoryMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves and 2 more29 hr

Nearby

High Wind Warnings in Texas, 2023High Wind Warnings in New Mexico, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.